Avoid the Sun If You Take These Drugs

Roni Shye
Roni Shye, PharmD BCGP BCACP, is a licensed pharmacist in the states of Florida, Ohio, and Pennsylvania.
Posted on

If you’re enjoying the sunshine this summer, it is important to know that some of your medications could cause an unexpected problem. You may not be aware, but some prescriptions can increase your sensitivity to sunlight, causing your skin to burn more easily.

What type of reaction can occur?

If your medication has a warning to avoid sunlight, don’t ignore it. That usually means that you could be more sensitive to sunlight (photosensitive), which would cause you to sunburn more easily. You may also end up with a worse sunburn than usual—even a little exposure could mean a severe burn.

What is photosensitivity?

Photosensitivity is an abnormally high sensitivity to ultraviolet (UV) rays from the sun. You could also be affected by other light sources, including indoor fluorescent lights. The reaction to UV or fluorescent lights can cause itchy spots or areas of redness and swelling on patches of sun-exposed skin.

What are some medications that can cause skin problems if you are exposed to the sun?

There are a few basic types of medications that could cause sensitivity to the sun:

How can I minimize my exposure to the sun?

There are a few things you can do to cut down on your sun exposure. First—and this may be obvious—avoid direct exposure to the sun. You’ll also want to stay away from tanning beds. They can be as bad or worse than direct sun exposure.

If you do need to (or want to) spend time outside, wear sunscreen! Protective clothing like long sleeves, pants, hats, and sunglasses can also help.

What can I do if I’ve been more sensitive to the sun because of a medication I’m taking?

This is pretty similar to regular sunburn treatments—try cool compresses, and topical corticosteroids like hydrocortisone to relieve irritation.

Drugs featured in this story

Filed under